Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2017, 9:15 PM CDT for Glasscock County, Howard County, Mitchell County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2017, 9:15 PM CDT (02:15 UTC)
- Expired
- Sep 18, 2017, 9:40 PM CDT
- In force
- 25 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2695 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
221
WUUS54 KMAF 190215
SVRMAF
TXC173-227-335-190315-
/O.NEW.KMAF.SV.W.0249.170919T0215Z-170919T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
915 PM CDT MON SEP 18 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Glasscock County in western Texas...
Western Mitchell County in western Texas...
Southeastern Howard County in western Texas...
* Until 1015 PM CDT
* At 914 PM CDT, a severe thunderstorm was located near Sand Springs,
or near Big Spring, moving southeast at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Big Spring Country Club
and Midway.
This includes Interstate 20 between mile markers 178 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.
&&
LAT...LON 3209 10118 3209 10126 3196 10127 3197 10127
3227 10150 3233 10143 3223 10111
TIME...MOT...LOC 0214Z 315DEG 9KT 3224 10139
HAIL...1.75IN
WIND...60MPH
$$
441 follow-up statement
921
WWUS54 KMAF 190240
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
940 PM CDT MON SEP 18 2017
TXC173-227-335-190250-
/O.CAN.KMAF.SV.W.0249.000000T0000Z-170919T0315Z/
Glasscock TX-Mitchell TX-Howard TX-
940 PM CDT MON SEP 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLASSCOCK...
WESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.
LAT...LON 3209 10118 3209 10126 3196 10127 3197 10127
3227 10150 3233 10143 3223 10111
TIME...MOT...LOC 0232Z 315DEG 9KT 3219 10133
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:45 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 18, 6:45 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Midland/Odessa TX 645 PM CDT Mon Sep 18 2017 .UPDATE... See public discussion below. && .DISCUSSION... Will add a slight chance of thunderstorms to all of west Texas this evening based on latest radar trends and incoming model data. Tweaked qpf and sky grids this evening. Updated products to be sent shortly. && .PREV DISCUSSION... /issued 510 PM CDT Mon Sep 18 2017/ AVIATION... VFR conditions will prevail next 24 hours, except in areas of direct convection. Hi-res models suggest KMAF/KFST are good candidates for convection over the next 24 hours. Otherwise, forecast soundings develop a widespread cu field late Tuesday morning, w/bases 4-7 kft agl. PREV DISCUSSION... /issued 129 PM CDT Mon Sep 18 2017/ DISCUSSION... A series of upper troughs will move across the NW US this week with a stronger one digging down the West Coast Thursday and Friday. As this trough moves east look for SW flow aloft to set up across the region. This will allow shortwaves to track across the area and could initiate storm development later in the week. Temperatures will remain above normal with highs in the 90s through the week but are expected to cool back into the 80s by the start of next week. Most of the area will see lows in the 60s and 70s with even a few 50s possible at Marfa and Tatum. Models have been teasing the arrival of a significant front end of the week but keep pushing it back in time... now not making it here in 240hrs. As far as precip not expecting much tonight... may be a few storms along the western border and higher elevations... could reach as far east as the Pecos River. May be more activity on Tuesday... perhaps early... as models depict showers and storms moving off the Rio Grande and spreading across the Trans Pecos. Have bumped up pops slightly Tuesday south of the Pecos. Tuesday night and Wednesday the best rain chances will shift to the SE counties. Rain chances may increase again toward the weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 95 71 96 / 20 20 20 20 Carlsbad 67 97 67 95 / 20 10 10 10 Dryden 74 97 73 97 / 20 20 20 30 Fort Stockton 71 95 71 95 / 20 30 20 20 Guadalupe Pass 65 88 65 87 / 20 10 10 10 Hobbs 65 93 64 93 / 20 20 10 10 Marfa 59 88 60 88 / 20 30 20 20 Midland Intl Airport 72 96 72 97 / 20 20 20 10 Odessa 72 96 71 97 / 20 20 20 10 Wink 72 98 70 98 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99
Hazardous weather outlook, Sep 18, 2:17 PM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 217 PM CDT Mon Sep 18 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 217 PM CDT Mon Sep 18 2017 /117 PM MDT Mon Sep 18 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will be possible through tonight, mainly over the Davis Mountains and surrounding areas, with isolated storms possible over the rest of the forecast area. A storm or two could be severe, but most of the stronger storms will be capable of gusty winds of 50 to 55 mph, locally heavy rainfall and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Strong, if not a few severe, thunderstorms will be possible Tuesday afternoon and evening from the Davis and Glass Mountains northeastward into the Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 18, 8:05 PM CDT, 1 hour 10 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 805 PM CDT MON SEP 18 2017 TXZ047-190145- Borden TX- 805 PM CDT MON SEP 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN COUNTY UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Gail, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Borden County. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3277 10147 3285 10159 3296 10153 3296 10121 TIME...MOT...LOC 0105Z 216DEG 11KT 3290 10149 44
Local storm report, Sep 18, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
824 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 2 ESE GAIL 32.76N 101.42W
09/18/2017 M66 MPH Borden TX MESONET
&&
JDSpecial weather statement, Sep 18, 8:33 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
833 PM CDT MON SEP 18 2017
TXZ050-051-190200-
Martin TX-Andrews TX-
833 PM CDT MON SEP 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ANDREWS AND SOUTHWESTERN
MARTIN COUNTIES UNTIL 900 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Midland, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of eastern Andrews and
southwestern Martin Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 10224 3219 10228 3236 10213 3227 10193
3211 10203
TIME...MOT...LOC 0132Z 239DEG 49KT 3214 10222
12Local storm report, Sep 18, 9:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
906 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 E BIG SPRING 32.25N 101.46W
09/18/2017 E1.00 INCH Howard TX TRAINED SPOTTER
&&
ABIGAIL.DUVALLocal storm report, Sep 18, 9:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
908 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 5 N BIG SPRING 32.32N 101.48W
09/18/2017 E1.75 INCH Howard TX FIRE DEPT/RESCUE
&&
ABIGAIL.DUVALLocal storm report, Sep 18, 9:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
909 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 5 N BIG SPRING 32.32N 101.48W
09/18/2017 E60 MPH Howard TX FIRE DEPT/RESCUE
&&
ABIGAIL.DUVALThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:39 PM CDT | Special Weather Statement | MAF | Borden | 51 min |
| Sep 18, 7:43 PM CDT | Special Weather Statement | MAF | Ector | 32 min |
| Sep 18, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 38 min |
| Sep 18, 7:55 PM CDT | Special Weather Statement | MAF | Howard | 50 min |
| Sep 18, 8:05 PM CDT | Special Weather Statement | MAF | Borden | 40 min |
| Sep 18, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 61 min |
| Sep 18, 8:33 PM CDT | Special Weather Statement | MAF | Martin | 27 min |
| Sep 18, 10:19 PM CDT | Special Weather Statement | MAF | Howard | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.